Georgia, 2018

Damaging Winds in Georgia, April 15, 2018

April 15, 2018 · NWS JAX · 2 events in 2 counties and zones

A strong pre-frontal squall line moved across the area under a moist and unstable environment. Severe storms produced wind damage and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong pre-frontal squall line moved across the area under a moist and unstable environment. Severe storms produced wind damage and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 15, 9:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 15, 9:16 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1016 AM EDT Sun Apr 15 2018

...TORNADO WATCH IN EFFECT FOR THE AREA UNTIL 6PM...

.UPDATE...Line of t-storms approaching our western
counties has reintensified a little earlier than expected,
but timing on track. Satellite shows partial heating with
temps now approaching 80 degrees. Planning 16z sounding
launch to evaluate changes to low-level inversion when
it comes to potential for supercell development ahead of
line. Primary threat continues to be 50-70 mph winds along
bowing segments of line, but potential for brief tornadoes
exists given strong low-level shear, with best chance where
breaks develop along line, and with any intense storms that
can form this afternoon ahead of the line.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  44  63  42 / 100  10   0   0
SSI  74  49  64  48 /  90  20   0   0
JAX  83  48  69  47 /  90  20   0   0
SGJ  82  51  69  49 /  90  20   0   0
GNV  80  48  68  44 /  90  10   0   0
OCF  82  49  69  45 /  90  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM EDT this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory until 6 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Small Craft Advisory until 4 PM EDT Monday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 10 AM EDT Monday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Wolf/Nelson/Elsenheimer

In the hours before

Special weather statement, Apr 15, 8:57 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
957 AM EDT SUN APR 15 2018

FLZ020-021-035-GAZ132-133-149-162-163-151500-
Hamilton FL-Suwannee FL-Gilchrist FL-Atkinson GA-Clinch GA-Coffee GA-
Jeff Davis GA-Echols GA-
957 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SUWANNEE...HAMILTON...COFFEE...
ECHOLS...ATKINSON...NORTHWESTERN CLINCH AND SOUTHWESTERN JEFF DAVIS
COUNTIES UNTIL 1100 AM EDT...

At 957 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to 7 miles west of Lake Park to near
Steinhatchee. Movement was northeast at 45 mph.

Wind gusts of 45 to 55 mph can be expected to arrive after 1030
AM...resulting in possible minor damage. Doppler radar has indicated
weak rotation within these storms. Tornadoes may develop with little
or no advanced warning.

Locations impacted include...
Douglas, Live Oak, Jasper, Homerville, Pearson, Willacoochee,
Broxton, Jennings, Ambrose and Statenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 8314 3080 8313 3087 8297 3118 8297
      3119 8305 3128 8303 3146 8315 3166 8300
      3177 8300 3178 8287 3189 8272 3120 8270
      2978 8294 2996 8293 3008 8307 3012 8323
      3026 8325 3039 8317 3063 8331
TIME...MOT...LOC 1357Z 219DEG 38KT 3132 8346 3065 8332 2964 8345

NELSON
Special weather statement, Apr 15, 10:05 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1105 AM EDT SUN APR 15 2018

GAZ133>135-150-151-151600-
Pierce GA-Ware GA-Bacon GA-Appling GA-Jeff Davis GA-
1105 AM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIERCE...NORTHWESTERN
WARE...BACON...APPLING AND EASTERN JEFF DAVIS COUNTIES UNTIL NOON
EDT...

At 1104 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broxton to near Douglas to 6 miles south
of Homerville. Movement was northeast at 45 mph.

Wind gusts of 45 to 55 mph can be expected to arrive after 1130 AM
along with possible minor damage. Doppler radar has indicated weak
rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Waycross, Baxley, Hazlehurst, Alma, Blackshear, Graham, Plant Hatch,
Pebble Hill, Jamestown and Dixie Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 600 PM EDT for southeastern
Georgia.

LAT...LON 3193 8232 3194 8227 3191 8222 3188 8221
      3123 8222 3118 8267 3128 8267 3127 8264
      3147 8263 3148 8260 3156 8260 3156 8263
      3167 8263 3167 8265 3175 8264 3192 8268
      3193 8259 3196 8256 3195 8249 3197 8248
TIME...MOT...LOC 1504Z 227DEG 40KT 3164 8284 3146 8277 3095 8277

NELSON
Special weather statement, Apr 15, 11:16 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1216 PM EDT SUN APR 15 2018

FLZ021-035-151715-
Suwannee FL-Gilchrist FL-
1216 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 115 PM
EDT...

At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cross City, moving northeast at 50 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Trenton and Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 600 PM EDT for northern
Florida.

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2976 8295 2980 8292 2981 8293
      2983 8290 2986 8288 2990 8289 2989 8292
      2994 8279 2986 8274 2983 8267 2958 8280
      2959 8296 2962 8297
TIME...MOT...LOC 1616Z 209DEG 42KT 2974 8305

NELSON
Special weather statement, Apr 15, 11:42 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1242 PM EDT SUN APR 15 2018

GAZ136-150>152-164-151745-
Pierce GA-Ware GA-Brantley GA-Charlton GA-Wayne GA-
1242 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIERCE...BRANTLEY...
SOUTHEASTERN WARE...WAYNE AND NORTHERN CHARLTON COUNTIES UNTIL 145 PM
EDT...

At 1241 PM EDT, Doppler radar was tracking strong thunderstorms
along a broken line extending from near Surrency to near Blackshear
to 11 miles northwest of Taylor. Movement was northeast at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Jesup, Folkston, Nahunta, Patterson, Gardi, Stephen Foster State
Park, Homeland, Screven, Odum and Offerman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 600 PM EDT for northeastern
Florida...and southeastern Georgia.

LAT...LON 3182 8202 3179 8199 3179 8196 3175 8191
      3167 8185 3158 8170 3151 8166 3110 8184
      3109 8192 3105 8194 3104 8191 3098 8192
      3096 8190 3081 8197 3062 8242 3130 8216
      3177 8211 3178 8209 3180 8211 3183 8208
TIME...MOT...LOC 1641Z 233DEG 27KT 3177 8214 3128 8216 3057 8241

NELSON
Local storm report, Apr 15, 11:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1242 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     JASPER                  30.52N 82.96W
04/15/2018                   HAMILTON           FL   LAW ENFORCEMENT

            LAW ENFORCEMENT RECEIVED REPORTS OF TWO LIMBS BLOCKING A
            ROADWAY AND A FLAG POLE BLOWN DOWN. TIME GIVEN WAS BASED
            ON RADAR.

&&

PPETERS
Special weather statement, Apr 15, 11:45 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1245 PM EDT SUN APR 15 2018

FLZ020>023-035-GAZ150-151730-
Columbia FL-Baker FL-Hamilton FL-Suwannee FL-Gilchrist FL-Ware GA-
1245 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...WESTERN BAKER...
COLUMBIA...EASTERN SUWANNEE...SOUTHEASTERN HAMILTON AND SOUTH CENTRAL
WARE COUNTIES UNTIL 130 PM EDT...

At 1245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Obrien to Fowlers Bluff. Movement was
northeast at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Lake City, Trenton, White Springs, Bell, Ichetucknee Spring,
Columbia, Fort White, Winfield, Suwannee Valley and Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 600 PM EDT for northern and
northeastern Florida...and southeastern Georgia.

LAT...LON 3009 8304 3060 8269 3058 8223 3014 8244
      3001 8257 2993 8253 2992 8258 2987 8259
      2983 8265 2983 8266 2966 8265 2956 8270
      2958 8295 2962 8297 2975 8294 2976 8295
      2988 8287 2989 8292 2996 8293 3006 8304
TIME...MOT...LOC 1645Z 203DEG 24KT 2999 8295 2941 8303

NELSON

The radar

The Jacksonville radar (KJAX), 125 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 15, 12:00 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
31.600, -81.890

A tree was blown down along South Macon Street. The time of damage was based on radar. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Camden

When
April 15, 2:00 PM EST
Where
Camden County, 0.59 mi W of Harriets Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.870, -81.590

A tree was blown down in a backyard in Harrietts Bluff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749797, 749798.